Illinois, 2011

Flash Flooding and Hail in Illinois, April 22 to 23, 2011

April 22 to 23, 2011 · NWS ILX · 17 events in 6 counties and zones

An upper-level disturbance interacting with a frontal boundary brought periods of showers and thunderstorms to central and southeast Illinois on April 22nd. One wave of storms dropped golfball-sized hail in Morgan County during the morning, while a second round brought more large hail and damaging winds to locations south of I-70 during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$147,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with a frontal boundary brought periods of showers and thunderstorms to central and southeast Illinois on April 22nd. One wave of storms dropped golfball-sized hail in Morgan County during the morning, while a second round brought more large hail and damaging winds to locations south of I-70 during the early afternoon. One person was injured when a tree fell onto a camper in Jasper County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 22, 5:15 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 22, 5:15 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
615 AM CDT FRI APR 22 2011

.DISCUSSION...
ISSUED 330 AM CDT FRI APR 22 2011

VERY ACTIVE WEATHER PATTERN EXPECTED ACROSS IL THROUGH THE MIDDLE OF
NEXT WITH WITH SEVERE THUNDERSTORMS AND VERY HEAVY RAINS A THREAT.
STRONGEST STORMS SYSTEMS EXPECTED THIS AFTERNOON AND EVENING AND
AGAIN MON-WED. WILL CONTINUE THE FLASH FLOOD WATCH THROUGH SAT
MORNING SOUTH OF I-72 WHERE 1.5-3 INCHES OF RAIN EXPECTED AND
LOCALLY 3-4 INCHES NEAR LAWRENCEVILLE. CONTINUED TO LEAN ON THE 00Z
GFS AND ECMWF MODELS THIS FORECAST PACKAGE. MAV AND MET GUIDANCE
TEMPS SIMILAR THROUGH SUNDAY AND DID NOT STRAY FAR FROM. HIGH TEMPS
WILL BE TRICKY TODAY DEPENDING ON HOW FAR NORTH WARM FRONT GETS
SIMILAR TO THIS PAST TUE.

SHORT TERM...TODAY THROUGH SUNDAY NIGHT.
ONE BATCH OF SHOWERS AND THUNDERSTORMS LIFTED NE ACORSS CENTRAL IL
EARLY TONIGHT WITH A FEW SHOWERS LINGERING OVER THE IL RIVER VALLEY.
ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS WAS OVER SW IL INTO
CENTRAL AND SE MO AND MOVING ENE WITH A MID/UPPER LEVEL SHORT WAVE
OVER THE MID MS VALLEY. YET ANOTHER AREA OF CONVECTION WAS OVER THE
CENTRAL PLAINS OF CENTRAL KS/NEBRASKA. EARLY MORNING SURFACE MAP
SHOWS 996 MB LOW PRESSURE OVER NE WY WHILE 998 MB LOW WAS ALONG THE
SOUTHERN CO/KS BORDER. ITS WARM FRONT EXTENDED EASTWARD ACROSS
SOUTHERN MO INTO CENTRAL TN. TEMPS OVER CENTRAL IL RANGE FROM THE
MID TO UPPER 40S FROM LINCOLN NE TO THE MID 50S SOUTH OF I-70.
DEWPOINTS IN THE LOW TO MID 40S OVER CENTRAL IL AND RISE INTO THE
50S AND 60S SOUTH OF THE WARM FRONT.

MODELS LIFT WARM FRONT NORTH INTO CENTRAL IL LATE TODAY AS 1003 MB
LOW PRESSURE EJECTS NE TOWARD WEST CENTRAL IL BY SUNSET. THIS TO
LIKELY BRING SHOWERS AND THUNDERSTORMS TO CENTRAL/SE IL TODAY WITH
INCREASING RISK OF SEVEVE STORMS DURING THE AFTERNOON...AND EVENING
AS THE COLD FRONT PUSHES SE INTO IL. SPC CONTINUES A SLIGHT RISK OF
SEVERE STORMS ACROSS CENTRAL AND SOUTHERN IL THIS AFTERNOON AND
EVENING. SPC HAS 30% OF VERY LARGE HAIL 2 INCH OR LARGER IN DIAMETER
AND DAMAGING WINDS GUSTS FROM I-72 SOUTH WITH 5% RISK OF TORNADOES.
INSTABILITY NOT QUITE WAS STRONG AS IT WAS WITH TUE EVENING APRIL
19TH SYSTEM...THUS NO MODERATE RISK OF SEVERE STORMS. LOW PRESSURE
LIFTS NE TO SOUTHERN LAKE MI BY MIDNIGHT AND PULLS COLD FRONT SE
THROUGH CENTRAL IL THIS EVENING AND APPROACHING THE OHIO RIVER BY
DAWN SAT. HEAVY RAINS OF 1-3 INCHES EXPECTED TODAY AND TONIGHT WITH
HEAVIES AMOUNTS SOUTH OF I-72 WHERE FLASH FLOOD WATCH CONTINUES
THROUGH SAT MORNING.

PER SPC...MULTIPLE ROUNDS OF THUNDERSTORMS TO AFFECT THE AREA
THROUGH TONIGHT...BEGINNING WITH CARRY OVER CONVECTION FROM PRIOR
PERIOD MOVING EWD ACROSS PORTIONS IL/IN/OH DURING DAY. THIS ACTIVITY
LARGELY WILL OCCUR ALONG AND NORTH OF NEWD-MOVING WARM FRONT WITH
ELEVATED EFFECTIVE INFLOW PARCELS...AND MARGINAL HAIL THREAT. EITHER
BACKBUILDING/TRAILING PORTION OF THAT ACTIVITY...OR NEWER
DEVELOPMENT OVER SERN KS/MO BEHIND IT...SHOULD MOVE EWD INTO WARM
SECTOR OVER OH VALLEY REGION. FOREGOING/PRECONVECTIVE AIR MASS WILL
DESTABILIZE INTO AFTERNOON FROM COMBINATION OF DIABATIC HEATING AND
BOUNDARY-LAYER THETAE ADVECTION. WEAK MLCINH SHOULD YIELD EFFECTIVE
SURFACE BASED PARCELS BY MIDDAY...WHILE LAPSE RATES INCREASE
STRONGLY WITH SWWD EXTENT FROM OH TO EASTERN MO.
CORRESPONDINGLY...MLCAPE SHOULD RANGE FROM 1000 J/KG NEAR ERN
INDIANA/OH WARM FRONTAL SEGMENT TO NEARLY 3000 J/KG OVER SOUTHERN MO.

SOUTHERN RIM OF SUBSTANTIAL HEIGHT FALLS ASSOCIATED WITH NORTHERN
PLAINS/UPPER MIDWEST SHORTWAVE TROUGH ARE EXPECTED TO REMAIN NORTH
OF UNDISTURBED WARM SECTOR. HOWEVER...TIGHTENING HEIGHT GRADIENTS
ALOFT...ALONG WITH LOW LEVEL MASS RESPONSE AND ISALLOBARIC
FORCING...SHOULD RESULT IN FAVORABLE LOWER-MIDDLE TROPOSPHERIC SHEAR
FOR SEVERE. TORNADO PROBABILITY ALONG/S OF WARM FRONT APPEARS
SUFFICIENT BY ITSELF TO WARRANT SLIGHT CATEGORICAL OUTLOOK...BUT
ANYTHING BEYOND THAT WILL DEPEND STRONGLY ON MOST PROBABLE
CONVECTIVE MODE...WHICH APPEARS TOO UNCERTAIN OR MIXED ATTM TO
CONCENTRATE ANY CORRIDOR OF GREATER THREAT. EXPECT FAVORABLY LARGE
HODOGRAPHS...WITH 0-1 KM AGL SRH COMMONLY 200-400 J/KG ALONG AND S
OF WARM FRONT. DAMAGING WIND IS LIKELY...AND THREAT FOR LARGE HAIL
WILL INCREASE SOUTHWESTWARD IN STEP WITH HIGHER LAPSE RATES/BUOYANCY.

WEAK PACIFIC HIGH PRESSURE OF 1020 MB TO DRIFT EAST INTO THE UPPER
MIDWEST SAT AND SAT EVENING KEEPING NORTHERN AREAS DRY WHILE QUASI
STATIONARY FRONTAL BOUNDARY OVER THE MID MS AND LOWER OHIO VALLEYS
WILL KEEP A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS OVER SE IL.
SHOWERS AND THUNDERSTORM CHANCES SHIFT NORTHWARD OVERNIGHT SAT NIGHT
INTO EASTER SUNDAY AS UPPER LEVEL DISTURBANCE MOVES INTO THE MID MS
VALLEY BY DAWN SUNDAY. SPC KEEPS RISK OF SEVERE STORMS SOUTH OF
CENTRAL SAT AND SUNDAY.

LONG TERM...MONDAY THROUGH FRIDAY.
HAVE LIKELY TO EVEN HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS AT
TIMES FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. EXTENDED MODELS HAVE
TRENDED QUICKER WITH EJECTING ANOTHER AREA OF LOW PRESSURE NE FROM
THE SOUTHERN PLAINS INTO THE MID MS VALLEY MON AND MON NIGHT WITH
FRONTAL BOUNDARY MOVING BACK NORTH INTO CENTRAL IL. HEAVY RAINS AND
RISK OF STRONG TO SEVERE THUNDERSTORMS EXPECTED AGAIN AND AS STRONG
LOW PRESSURE LIFTS UP INTO WI BY SUNSET TUE. THIS TO PUSH A COLD
FRONT EAST OVER IL TUE WITH GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
ESPECIALLY OVER EASTERN IL. EXTENDED MODELS STILL SHOW ANOTHER LOW
PRESSURE LIFTING NE INTO THE OHIO VALLEY LATE WED WITH STRONG UPPER
LEVEL TROF MOVING OVER IL. THIS KEEPING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS OVER CENTRAL AND ESPECIALLY SE IL. HOPEFULLY DRIER
WEATHER WILL RETURN THU AND FRI.

HUETTL
&&

.AVIATION...
ISSUED 615 AM CDT FRI APR 22 2011

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA TODAY
TO THE NORTH OF A STATIONARY FRONT THAT EXTENDS THROUGH THE SOUTHERN
PORTIONS OF KS...MO...AND IL. CONVECTION WILL BE ON A SCATTERED
BASIS EARLY THIS MORNING...THEN INCREASE AS A CLUSTER OF STORMS
MOVES ACROSS NORTHERN MO THIS MORNING AND INTO CENTRAL IL TOWARD
MIDDAY. HAIL WILL BE POSSIBLE WITH THESE STORMS. INITIAL CEILINGS
2K-3K FT WILL BECOME IFR WITHIN THE STORMS...THEN MAY RISE ABOVE 3K
FT AFTER 20Z AS THE STATIONARY FRONT BEGINS TO MOVE NORTH THROUGH
THE AREA DURING THE AFTERNOON. A LOW PRESSURE CENTER NOW OVER
SOUTHWESTERN KS WILL MOVE TOWARD WESTERN IL LATE THIS
AFTERNOON...SPARKING ANOTHER UPSWING IN THUNDERSTORMS...A FEW OF
WHICH MAY BE SEVERE. AS THE LOW CONTINUES NORTHEASTWARD TOWARD LOWER
MI...A COLD EXTENDING TO THE SOUTH WILL MOVE QUICKLY THROUGH THE
AREA BETWEEN 04Z AND 06Z SAT... SHIFTING SOUTHERLY SURFACE WINDS
AROUND TO WESTERLY AND BRINGING VFR CONDITIONS THROUGH THE REMAINDER
OF THE NIGHT.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR ILZ054>057-
061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 22, 5:00 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT FRI APR 22 2011

ILZ054>057-061>063-066>068-071>073-231100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
600 AM CDT FRI APR 22 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN AND THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT.
FLASH FLOODING WILL BE POSSIBLE ALONG WITH THE CONTINUED RIVER
FLOODING AS RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE LIKELY. SEVERE
STORMS WITH HAIL WILL ALSO BE POSSIBLE AROUND MIDDAY TODAY...THEN
ANOTHER ROUND OF SEVERE WEATHER WILL BE LIKELY LATE THIS AFTERNOON
AND THIS EVENING. SEVERE WEATHER THREATS WITH THE SECOND PERIOD OF
STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STORMY WEATHER WILL CONTINUE THROUGH AT LEAST NEXT TUESDAY AS A
STATIONARY FRONT SLOWLY MOVES BACK AND FORTH THROUGH THE STATE.
RIVER FLOODING WILL REMAIN LIKELY...AND A PERIOD OR TWO OF SEVERE
STORMS WILL ALSO BE POSSIBLE. KEEP TUNED TO LATER FORECASTS AS THE
SEVERE WEATHER SITUATION BECOMES BETTER DEFINED FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY INTO THIS EVENING.

ILZ027>031-036>038-040>053-231100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
600 AM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

TWO PERIODS OF SEVERE STORMS WILL BE POSSIBLE TODAY. THE FIRST WILL
BE AROUND MIDDAY AS STORMS MOVE RAPIDLY ACROSS NORTHERN MISSOURI
THROUGH ILLINOIS. LARGE HAIL WILL BE THE MAIN THREAT WITH THIS
ACTIVITY. LATER ON...ANOTHER BATCH OF THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE THROUGH CENTRAL ILLINOIS. LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THIS ACTIVITY
FROM LATE AFTERNOON THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STORMY WEATHER WILL CONTINUE THROUGH AT LEAST NEXT TUESDAY AS A
STATIONARY FRONT SLOWLY MOVES BACK AND FORTH THROUGH THE STATE.
RIVER FLOODING WILL REMAIN LIKELY...AND A PERIOD OR TWO OF SEVERE
STORMS WILL ALSO BE POSSIBLE. KEEP TUNED TO LATER FORECASTS AS THE
SEVERE WEATHER SITUATION BECOMES BETTER DEFINED FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY INTO THIS EVENING.

The radar

The Lincoln radar (KILX), 100 km away, was scanning. The volume nearest the first event began at 13:56 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Morgan

When
April 22, 7:55 AM CST to 8:00 AM CST
Where
Morgan County, Chapin
Measured
1 in hail
Reported by
County Official
Coordinates
39.770, -90.400

Hail, Morgan

When
April 22, 7:55 AM CST to 8:00 AM CST
Where
Morgan County, Chapin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.770, -90.400

Hail, Lawrence

When
April 22, 12:05 PM CST to 12:10 PM CST
Where
Lawrence County, 1.75 mi NW of Lawrenceville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.740, -87.690

Thunderstorm Wind, Jasper

When
April 22, 12:05 PM CST to 12:10 PM CST
Where
Jasper County, 4.57 mi SW of Bogota
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
38.867, -88.280

Four camping trailers were blown over at Kuhl's Kozy Kampground. A tree fell on one trailer cutting it in half. One person sustained minor injuries.

Thunderstorm Wind, Clay

When
April 22, 12:05 PM CST to 12:10 PM CST
Where
Clay County, 3 mi W of Ingraham
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.830, -88.386

A one-foot wide tree was blown over onto Ingraham Road.

Thunderstorm Wind, Jasper

When
April 22, 12:05 PM CST to 12:10 PM CST
Where
Jasper County, 4.57 mi SW of Bogota
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.867, -88.280

Part of a metal roof was blown off a house just west of Kuhl's Kozy Kampground.

Hail, Jasper

When
April 22, 12:10 PM CST to 12:15 PM CST
Where
Jasper County, 5 mi S of Newton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.908, -88.170

Hail, Jasper

When
April 22, 12:10 PM CST to 12:15 PM CST
Where
Jasper County, Newton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.980, -88.170

Thunderstorm Wind, Jasper

When
April 22, 12:10 PM CST to 12:15 PM CST
Where
Jasper County, 5 mi S of Newton
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.908, -88.170

A tree was blown down, damaging part of a trailer home.

Hail, Lawrence

When
April 22, 12:27 PM CST to 12:32 PM CST
Where
Lawrence County, 1.76 mi WNW of Chauncey
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.840, -87.860

Hail, Clay

When
April 22, 12:30 PM CST to 12:35 PM CST
Where
Clay County, Clay City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.680, -88.350

Hail, Lawrence

When
April 22, 12:39 PM CST to 12:43 PM CST
Where
Lawrence County, 2.26 mi ENE of Birds
Measured
1 in hail
Reported by
Mesonet
Coordinates
38.840, -87.630

Hail, Lawrence

When
April 22, 12:40 PM CST to 12:45 PM CST
Where
Lawrence County, 1 mi N of Lawrenceville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.734, -87.670

Hail, Fulton

When
April 22, 7:16 PM CST to 7:21 PM CST
Where
Fulton County, 0.87 mi SW of Canton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -90.040

Hail, Fulton

When
April 22, 7:18 PM CST to 7:23 PM CST
Where
Fulton County, 0.87 mi SW of Canton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.560, -90.040

Flash Flood, Jasper

When
April 22, 9:30 PM CST to April 23, 3:00 AM CST
Where
Jasper County, 2.14 mi W of Latona to 3.96 mi WSW of Bogota
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.983, -88.360

Thunderstorms produced very heavy rainfall during the evening hours in central and southern Jasper County. Rainfall rates of 2.50 per hour were reported for 60 to 90 minutes. Most streets were flooded in the city of Newton. Rural roads near Ste. Marie were under several inches of flowing water.

Flash Flood, Crawford

When
April 22, 10:00 PM CST to April 23, 3:00 AM CST
Where
Crawford County, 1.17 mi SW of Kibbie to 3.22 mi SSW of Pierceburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.060, -87.947

Thunderstorms produced very heavy rainfall rates of 2.50 per hour for 60 to 90 minutes during the late evening in central Crawford County. Numerous city streets in Robinson and Oblong were flooded. Several rural roads near Robinson were reported to be impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298381, 298396, 298382, 298389, 298390, 298397, 298383, 298385, 298392, 298386, 298387, 298395, 298391, 298393, 298394, 305887, 305889.